Let me preface this post by saying that I am so grateful that no other member of my family has this infernal disease known as bipolar 1 disorder. And I’m fine with that. I would rather have it than any of my beloved family!
And now the post begins:
Upon the insistence of my psychiatrist, about a year and a half ago, I went back on lamotragine/lamictal. A disastrous drug for me! The last time I was on it for five years, I was manic for the entire five years. The most disastrous time in my adult life. The last time I was not on Lithium either. If someone would have soaked me with gasoline and thrown a lit match at me, that would have been less catastrophic than what this damned lamotragine did to me and my life. I finally ended up in the hospital as my life had turned into communicating with wizards and witches. In the hospital, thanks be to god, I was put back on Lithium and slowly, I got my life back.
Now, a year and a half ago, my relatively new psychiatrist said I could be on lamotragine with Lithium, that if I was taking lamotragine in concert with Lithium, then it wouldn’t make me manic. But he was wrong. I started with a 25 mg dose finally upped to 200 mg. Well at 200 mg now, is when the fireworks started. I’ve slowly been slipping into mania, probably at least for the last two months. Funny thing, when I’m on Lithium, coffee doesn’t make me jittery! When I’m off Lithium or when I’m going into a manicky phase, coffee makes me so jumpy that I can crawl out of my skin. I noticed this effect of coffee on me since the dose of lamotragine was increased to 150 mg a while ago. Unfortunately I didn’t put two and two together. The AHA moment just occurred today. Along with other very erratic behavior, the worsening of my anxiety to a fever pitch, losing 25 lbs… finally I realized lamotrigine was throwing me into a once again disastrous manic phase. I have stopped taking it as of tonight. I am on Lithium, a bipolar girl’s best friend, and Seroquel, another old friend of mine! I hope the poisonous effects of lamotragine wear off soon and I can regain myself and my life.
My husband, who truly is a saint, even he couldn’t stand the level of my anxiety and yes, he was getting angry at me for being hellishly anxious. Today, I finally couldn’t take his anger and told him “I am not my illness!” I told him that my illness is not me! The me that I am gets lost, disappears when bipolar disorder rears its hideously ugly head. And of course he agreed with me and we both decided that I have to stop taking lamotrigine as otherwise I will go into a full blown manic phase and straight back into the hospital. Not at all where I want to be. Thank goodness for this realization before I’m too far gone. Before all of me is lost again.
Some and these are only some of the side effects of lamotragine are listed below. I have pretty much all of them. All psychiatric drugs have horrendous side effects. But for me, there’s nothing worse than lamotragine.
lamotrigine side effects:
Weakness, drowsiness, confusion. Stiff neck, headache. Increased sensitivity to light. Mood or behavior changes, such as depression, anxiety, agitation, hostility, restlessness, mental or physical hyperactivity, suicidal thoughts, as well as total loss of appetite. Clumsiness and unsteadiness.
Dizziness, drowsiness, headache, blurred/double vision, loss of coordination, shaking (tremor).